Hail, Douglas
- When
- November 2, 6:40 PM CST to 6:41 PM CST
- Where
- Douglas County, 0.69 mi N of Midland
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.040, -95.230
Penny size hail observed. Heavy rain was also occurring.
A broken line of thunderstorms moved across portions of northeast Kansas during the evening hours of November 2nd. Small hail was the only report received from the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A broken line of thunderstorms moved across portions of northeast Kansas during the evening hours of November 2nd. Small hail was the only report received from the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 2, 5:12 PM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Topeka KS 612 PM CDT Wed Nov 2 2016 ...AVIATION UPDATE... .SHORT TERM...(This evening through Thursday) Issued at 343 PM CDT Wed Nov 2 2016 This afternoon the cold front was bisecting the CWA, with water vapor imagery showing a moisture plume streaming northward across the area. This moisture combined with southerly winds ahead of the boundary across east central KS was resulting in dewpoints rising into the upper 60s to around 70 degrees with temperatures into the mid 70s. Model soundings show the cap eroding away across east central KS, with 1500-2000 J/kg of CAPE and 30-35kts of 0-6km shear present. As a result, there is the potential for some isolated to scattered thunderstorms to develop across east central KS late afternoon into early this evening as the cold front progresses eastward. However, there is limited lift present with the frontal passage, which may hinder storm development and the ability for storms to sustain themselves. This limited lift combined with a cap building back in by early this evening will result in a short window of time for this isolated thunderstorm development late afternoon into early this evening. With these conditions in place, cannot rule out the potential for a few strong to marginally severe storms, with the primary hazards being hail up to 1 inch in diameter and some gusty winds. Thunderstorm chances will diminish this evening, however model soundings show low-level moisture remaining in place over east central KS with better low-level lift, so some patchy drizzle will be possible overnight before drier air advances into the area from the approaching surface high pressure. With low stratus lingering with these areas of drizzle over east central KS and clearing skies over north central KS, expect low temperatures to range from the low/mid 40s to low/mid 50s from northwest to southeast across the CWA. Skies will continue to clear Thursday morning with light northerly winds supporting afternoon high temperatures in the low 70s. .LONG TERM...(Thursday night through Wednesday) Issued at 343 PM CDT Wed Nov 2 2016 Upper ridging builds into northeast KS Thursday evening through the first half of the weekend. Light southerly winds and a relatively cooler airmass averages highs near 70 degrees and overnight lows in the 40s. Skies become mostly cloudy Sunday and Monday as a cut off low over the southwest CONUS becomes an open wave as it phases with a northerly shortwave trough. Showers and isolated thunderstorms are possible late Saturday evening through Sunday for north central areas, while most of the area is dry with highs in the upper 60s. On Monday, the trough axis provides better upper support for scattered showers and isolated thunderstorms across the CWA. QPF amounts are pretty low given the Gulf moisture residing mostly over Oklahoma and Texas. Slightly cooler air drops highs to the middle 60s && .AVIATION...(For the 00Z TAFS through 00Z Friday) Issued at 612 PM CDT Wed Nov 2 2016 Models seem to be backing off on the signal for drizzle early Thur morning, although there remains an axis of low level saturation just behind the front per the latest surface OBs. So think a period of MVFR CIGS will persist. However dry air advection from the north should cause skies to clear out early Thu morning with VFR conditions for the rest of the day. Biggest uncertainty is timing when the CIGS will move in and back out. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...Prieto AVIATION...Wolters
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 319 PM CDT WED NOV 2 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-032030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 319 PM CDT WED NOV 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING MAINLY ALONG AND SOUTHEAST OF A HOLTON TO COUNCIL GROVE LINE. SOME OF THESE AFTERNOON AND EVENING STORMS COULD BE STRONG TO POSSIBLY SEVERE...WITH HAIL AROUND AN INCH AND GUSTY WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
659 PM CDT WED NOV 2 2016
KSZ026-040-030030-
JEFFERSON-DOUGLAS-
659 PM CDT WED NOV 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON AND
NORTHWESTERN DOUGLAS COUNTIES UNTIL 730 PM CDT...
AT 658 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GRANTVILLE...MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAWRENCE...PERRY...LECOMPTON AND WILLIAMSTOWN.
THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 189 AND 205.
LAT...LON 3892 9519 3899 9550 3905 9550 3907 9551
3907 9555 3911 9555 3913 9548 3914 9519
TIME...MOT...LOC 2358Z 284DEG 17KT 3907 9551SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT WED NOV 2 2016
KSZ026-040-030100-
JEFFERSON-DOUGLAS-
729 PM CDT WED NOV 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
NORTHEASTERN DOUGLAS COUNTIES UNTIL 800 PM CDT...
AT 729 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WILLIAMSTOWN...MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAWRENCE...EUDORA AND WILLIAMSTOWN.
THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 197 AND 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3894 9537 3908 9536 3908 9519 3897 9519
3896 9517 3898 9516 3897 9513 3897 9511
3895 9509 3896 9508 3898 9508 3899 9506
3890 9506
TIME...MOT...LOC 0029Z 283DEG 18KT 3902 9531The Topeka radar (KTWX), 87 km away, was scanning. The volume nearest the first event began at 00:37 UTC.
2 hail. Local standard time, as filed.
Penny size hail observed. Heavy rain was also occurring.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, November 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668101, 668102.